Clinical algorithm can identify and locate serious internal bleeding related to oral anticoagulant use
The use of oral anticoagulants to prevent abnormal blood clotting is growing. However, the benefits of these medications must be balanced against the risk of bleeding complications. A clinical case-definition algorithm may help identify this risk among clinical populations, according to a new study. The researchers developed an algorithm that accurately identified 89 percent of 186 clinically confirmed, treatment-related serious bleeding and 99 percent of 205 hospitalizations involving clinically confirmed or possible bleeding in patients receiving oral anticoagulants. The algorithm also accurately classified the anatomical site of bleeding in 99 percent of 163 hospitalizations for which there was adequate information.
However, the percentage of concordance between the algorithm and patient chart review varied by bleeding location (89 percent for upper gastrointestinal sites and 91 percent for lower gastrointestinal sites). The researchers believe this algorithm will allow investigators to conduct epidemiologic studies of bleeding complications in ordinary patients taking anticoagulants, rather than only the much smaller population of clinical trial participants.
The researchers developed the automated case-definition algorithm from information collected as part of an ongoing study of the effect of antimicrobial drugs on bleeding risk in patients being treated with the anticoagulant warfarin. Clinical validation of the algorithm involved trained nurse-abstractors reviewing hospital charts to determine whether algorithm cases met the clinical definition of a bleeding-related hospitalization unrelated to major trauma.
This study was funded by a grant from the Agency for Healthcare Research and Quality (HS16974) to the Vanderbilt Center for Education and Research on Therapeutics (CERT). For more information on the CERTs program, visit http://www.certs.hhs.gov.
More details are in "An automated database case definition for serious bleeding related to oral anticoagulant use," by Andrew Cunningham, M.D., M.B.A., C. Michael Stein, M.D., Ceilia P. Chung, M.D., M.P.H., and others in Pharmacoepidemiology and Drug Safety 20(6), pp. 560-566, 2011.
Return to Contents
Proceed to Next Article